We report a case of fatal hypermagnesemia resulting from the unsupervised use of high doses of magnesium oxide administered as part of a regimen of megavitamin and megamineral therapy to a child with mental retardation, spastic quadriplegia, and seizures. The treatment regimen was given at the recommendation of a dietician working as a private nutritional consultant without the involvement or notification of the child's pediatrician. Hypermagnesemia is an uncommon but serious side effect of the use of magnesium containing compounds. These compounds are widely used as laxatives and dietary supplements, and serious side effects are uncommon when used in appropriate dosages and with adequate supervision. The use of alternative medical therapies, including megavitamin/megamineral therapy, is widespread. Many patients use alternative medicine or seek care from alternative medicine practitioners without the recommendation or knowledge of their primary physicians. Despite unproved benefit, many alternative therapies may be safe. However, unsupervised use of generally safe treatments can result in serious side effects. This case report serves to illustrate the characteristic pathophysiologic changes of severe hypermagnesemia, an entity rarely seen in pediatric practice, and more importantly, it alerts primary care and subspecialty pediatricians to be aware of and monitor the use of alternative medical therapies in their patients.